A woman has taken the brave decision to wean herself off steroid cream to treat her eczema – despite it leaving her “looking like a lizard”.
Louise King, 28, has suffered with eczema since the age of five and always turned to stronger and stronger steroid cream to keep the rash at bay.
But she ditched the treatment after discovering it could be “addictive” and she feared it was making her skin worse.
The NHS data analyst says the withdrawal symptoms have been hell, leaving her skin oozing pus and her face so tender she can’t even kiss her boyfriend Brandon Esteves, 28.
She has been hit with fatigue, sickness, sudden weight loss, depression, forgetfulness and confusion – but has vowed to keep away from the potentially harmful creams.
Experts say it could take five years for her skin to recover from its addiction to the creams.
Louise, from from Andover, Hampshire, is speaking out after finding an online support group who helped her give up.
She said: “I loved steroids, they were my lifeline whenever I’d have a bad flare up.
“But now I hate them and what they’ve turned me into.
‘’My whole face is peeling off- I feel like a lizard woman.
“My sex life with my boyfriend is almost non-existent now. It has put a huge strain on us.”
Explaining her use of the hydrocortisone cream, Louise said: “It’s so addictive because it works so well but in reality it’s not solving the underlying problems and you end up needing stronger and stronger doses.
“Coming off them has been the hardest thing I’ve ever done. It has badly affected my whole life.
“If my parents had known then what we know now, they said they never would have covered me in the stuff.
“They feel dreadfully guilty.”
After being diagnosed with eczema aged five, Louise’s parents were given a low dosage of topical steroids which would “immediately stop the itching” when applied.
As she got older the flare ups became more frequent – meaning that her prescription was also increased.
Ashamed of her red rashes, Louise struggled with social anxiety in her teens.
“I would slather myself in the steroid cream when I had a break out and I thought it was a miracle drug,” she said.
“At school I would try and hide my skin underneath thick make up and was always trying to find other ways to ease my symptoms, like E45 or coconut oil.
“But nothing ever worked quite like the steroid cream.”
But over time, instead of improving, her skin for worse and it spread to new areas which had never previously been affected – her top lip and all over her back.
But every time Louise returned to her GP she left with a stronger prescription of steroids.
She began to suspect the steroid cream was making her condition worse, and in December 2018 she gave it up.
She said: “Something was clearly not right, I wasn’t getting better and I was getting much worse.
“I was always in pain with it and the flare ups were becoming so common there was almost no time in between them like there had been when I was growing up.
“Eventually I took to Instagram and found an amazing group of people who were all going through like me.
“Until I got chatting to those people I had never heard of topical steroid addiction, it opened up a whole new world for me.
“I began to do lots of research online and found out that I was basically addicted to it and that withdrawing would be incredibly tough.”
Over a New Year trip to Cornwall with her boyfriend, Louise stopped using steroids.
After a few days her skin had become much worse with the rash spreading over her entire face and chest and experiencing hot and cold flu-like symptoms.
After returning home to Hampshire she visited her GP, who warned she might need to be ‘hospitalised’ and she was given more steroids.
“It was horrible. I was terrified,” she said.
“I knew I wanted to stop using steroids but my skin was in such a state and my doctor was telling me I just needed to use them.
“I got home and covered myself in the cream but moments later I remembered everything I’d learnt online and rushed to shower it all off.
“It was insane, addict behaviour that was echoed by fellow suffers that I talked to on Instagram.
“I decided once and for all that I wouldn’t ever use steroids again.”
Just days into 2019, Louise began to experience the full effects of the withdrawal and was forced to put her new job on hold due to the severity of her symptoms.
These included swollen, cracked and shedding skin, plus news patches of eczema, fatigue, fever, and even being unable to close her eyes.
In mid-January, Louise finally saw a dermatologist who was ‘horrified’ with her face and tried prescribing her more steroids.
She said: “I begged her to treat me with something more natural.
“She finally agreed that I could give a course of light therapy a try which I’m now waiting for.”
She is still suffering from scaly skin, and struggles to leave the house, but she’s determined to continue without steroid cream.
She said: “I’ve been told that full recovery from steroids can take up to five years and varies greatly for each person.
“I’ve had to move back in with my mum and dad so that they can take care of me while I’m so sick.
“I was planning on moving in with my boyfriend but right now that just wouldn’t be possible.
“He’s been so patient, but it’s caused problems for us, not surprisingly, as we can’t really have any physical contact, even kissing.
“There have been times when I’ve asked myself why I’m even bothering but thanks to the online support, and that of my family. I’m determined to get better.”